Sharing fact sheets with your colleagues helps alert more healthcare providers to the possibility of loperamide abuse by their patients.
General Healthcare Providers
Download this fact sheet to alert general healthcare providers to the possibility of loperamide abuse.
Emergency Healthcare Providers
Download this fact sheet to encourage emergency healthcare providers to consider loperamide abuse in their diagnosis.
Mental Healthcare Providers
Download this fact sheet to educate mental healthcare providers about preventing and recognizing loperamide abuse.
Responsible reporting is an important aspect of communicating about public health issues. The document below provides guidance on hour journalists and other members of the media can avoid sensationalizing loperamide abuse and misuse and limit the risk of contagion. Please share this guidance with any journalist who approaches you about loperamide abuse or misuse.
Loperamide is approved by the U.S. Food and Drug Administration and remains available over the counter. FDA has released the following communications on loperamide.
FDA Drug Safety Communications
Peer-Reviewed Journal Articles and Case Studies
Antoniou T, Juurlink, D. Loperamide abuse. CMAJ. June 2017;189(23):E803. doi: 10.1503/cmaj.161421.
Bishop-Freeman SC, Feaster MS, Beal J, et al. Loperamide-related deaths in North Carolina. J Anal Toxicol. 2016;40(8):677–686.
Borron SW, Watts SH, Tull J, et al. Intentional misuse and abuse of loperamide: a new look at a drug with “low abuse potential.” J Emerg Med. 2017;53:1–12.
Daniulaityte R, Carlson R, Falck R, et al. “I just wanted to tell you that loperamide WILL WORK”: a web-based study of extra-medical use of loperamide. Drug Alcohol Depend. 2013;130(1-3):241–244.
Dierksen J, Gonsoulin M, Walterscheid JP. Poor man’s methadone: a case report of loperamide toxicity. Am J Forensic Med Pathol. 2015;36(4):268–270.
Eggleston W, Clark KH, Marraffa JM. Loperamide abuse associated with cardiac dysrhythmia and death. Ann Emerg Med. 2017;69(1):83–86.
Eggleston W, Marraffa JM, Stork CM, et al. Notes from the field: cardiac dysrhythmias after loperamide abuse — New York, 2008-2016. Morb Mortal Wkly Rep. 2016;65(45):1276–1277.
Larsen TR, McMunn J, Ahmad H, et al. Ventricular Tachycardia Triggered by Loperamide and Famotidine Abuse. Drug Saf – Case Rep. 2018;5:11. https://doi.org/10.1007/s40800-018-0077-0.
Lasoff DR, Koh CH, Corbett B, et al. Loperamide trends in abuse and misuse over 13 years: 2002-2015. Pharmacotherapy. February 2017;37(2):249–253. doi: 10.1002/phar.1885.
Lee VR, Vera A, Alexander A, et al. Loperamide misuse to avoid opioid withdrawal and to achieve a euphoric effect: high doses and high risk. Clin Toxicol (Phila). December 2018:1-6. doi: 10.1080/15563650.2018.1510128.
Marraffa JM, Holland MG, Sullivan RW, et al. Cardiac conduction disturbance after loperamide abuse. Clinical Toxicology. 2014;52:952957. doi: 10.3109/15563650.2014.969371.
Miller H, Panahi L, Tapia D, et al. Loperamide misuse and abuse. J Am Pharm Assoc. 2017;57:S45–S50.
Mittal A, Sangani R, Cerone M, et al. Seizur-Like Activity and Recurrent Cardiac Arrests in a Healthy 24-Year-Old: Loperamide Abuse; a Case Report and Literature Review. CHEST. 2018;152(4):A386. doi: http://dx.doi.org/10.1016/j.chest.2017.08.412.
Olofinsan KA, Ajala-Lawal RA, Ajiboye TO. Loperamide-induced cardiotoxicity in rats: Evidence from cardiac and oxidative stress biomarkers. J Biochem Mol Toxicol. December 2018:e2228. doi: 10.1002/jbt.22278.
Prazak AM, Barker B. Long-term Use of High-Dose Loperamide Leading to Cardiac Arrest and Ventricular Arrhythmias. Critical Care Medicine. 2018;46(1):91. doi: 10.1097/01.ccm.0000528236.02069.da.
Rojas SF, Bonilla HG, Oglet A, et al. Loperamide Induced Brugada Pattern. Journal of the American College of Cardiology. 2018;71(11):A2598. doi: 10.1016/S0735-1097(18)33139-5.
Scallan E, Griffin PM, Angulo FJ, et al. Foodborne illness acquired in the United States–unspecified agents. Emerg Infect Dis. 2011;17(1)16–22. https://dx.doi.org/10.3201/eid1701.P21101.
Spangler DC, Loyd CM, Skor E. Dextromethorphan: a case study on addressing abuse of a safe and effective drug. Substance Abuse Treatment, Prevention, and Policy. 2016;11:22. doi: https://doi.org/10.1186/s13011-016-0067-0.
Swank KA, Wu E, Kortepeter C, et al. Adverse event detection using the FDA post-marketing drug safety surveillance system: cardiotoxicity associated with loperamide abuse and misuse. J Am Pharm Assoc. 2017;57:563–567.
Vithalani ND, Heron C, Rao RE, et al. Dysrhythmias with Loperamide Used for Opioid Withdrawal. J Am Board Fam Med. 2017;30(6):832–834. doi:10.3122/jabfm.2017.06.170066.
Wu PE, Juurlink DN. Clinical review: loperamide toxicity. Ann Emerg Med. August 2017;70(2):245–252. doi: 10.1016/j.annemergmed.2017.04.008.
Zaman MO, Ali MU, Finkel J, et al. A Case of Loperamide Induced Cardiac Syncope. Journal of the American College of Cardiology. 2018;71(11):A2550. doi: 10.1016/S0735-1097(18)33091-2.